Hail, Wake
- When
- May 13, 8:54 AM EST
- Where
- Wake County, 1.78 mi SE of Leesville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.880, -78.710
A southward moving cold front interacted with a rather unstable air mass for mid to late morning into the early afternoon across the area and allowed for the development of an isolated cluster of thunderstorms across the central Piedmont and central Coastal Plain of central North Carolina. The cluster of thunderstorms become severe and produced wind damage, very large hail and a EF-2 tornado as…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A southward moving cold front interacted with a rather unstable air mass for mid to late morning into the early afternoon across the area and allowed for the development of an isolated cluster of thunderstorms across the central Piedmont and central Coastal Plain of central North Carolina. The cluster of thunderstorms become severe and produced wind damage, very large hail and a EF-2 tornado as shortwave disturbance moved across the area allowing the convection to quickly intensify.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 13, 5:45 AM EST, 3 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 645 AM EDT Mon May 13 2019 .SYNOPSIS... A cold front will slowly drift east of the Appalachians overnight, crossing central NC on Monday. Strong and persistent High pressure will bring dry and seasonably cool weather Tuesday and Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 330 AM Monday... Latest surface analysis reveals a cold front draped west to east just south of the VA/NC border, expected to continue descending southward in backdoor type fashion through early this morning. Behind this boundary, cooler northeasterly winds in continue to allow a rather robust stratus deck to form and migrate southward, with ceilings in the 200 to 400ft in nature prevalent. This boundary is likely to continue descending southward through mid morning hours before stalling across south-central NC, relying on the western extent of the front (and true dewpoint boundary) to be propelled eastward thanks to a strengthening shortwave trough currently sliding southeast through the Ohio River Valley. This should provide for a last ditch effort for an isolated shower or rumble of thunder as the front slides through during the afternoon hours, with a CAA regime gaining control gradually behind the boundary. Temperatures will remain near to slightly below seasonable this afternoon thanks to abundant cloud cover through peak heating and the arrival of cooler northwesterly flow by sunset across the northwest. Expect highs in the low to mid 70s (northwest) to low 80s (southeast). Winds will be gusty at times, primarily in the afternoon/early evening hours. Overnight lows will dip into the upper 40s to lower 50s. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 330 AM Monday... Continental polar high pressure filters in behind the front on Tuesday, allowing for much cooler and drier air to filter into central NC. This prolonged period of northerly/northwesterly flow will greatly limit afternoon high temperature potential, keeping daytime highs only in the upper-60s (northwest) to low 70s (southeast), roughly 10 degrees below normal for this time of year. Precipitation chances will also remain near zero, thanks to persistent subsidence, a strong CAA regime, and constant downsloping conditions east of the Appalachians. Thus, other than a bit of upper- level cloud litter, expect a return of spring-like conditions including mostly clear skies, cool temperatures, and a light breeze across the region. Lows Tuesday night will dip into the mid to upper 40s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 320 AM Monday... ...Dry and Tranquil Weather Expected This Week... ...Summer-like Temperatures Return For The Weekend... Positioned in the deep NWLY flow between the upper ridge across the central US and the closed low and corresponding upper trough lingering over the NE US, dry tranquil weather is expected through the remainder of the week. A series of shortwaves diving SE down the back-side of the eastern US trough will attempt to push a pair of weak back-door cold fronts into the area late week. Given the lack of significant moisture transport and appreciable support/forcing aloft, getting measurable precip/convection into the area will prove difficult. Thus will keep the forecast dry. Unseasonably cool below normal temps associated with the negative H5 anomalies to start the week will moderate to near normal by the end of the work week and then well above normal with most areas warming into the upper 80s/near 90 over the weekend as the upper level ridge builds into the area from the west. && .AVIATION /11Z MONDAY THROUGH SATURDAY/... As of 645 AM Monday... 24 hour TAF period: Shower coverage continues to intermittent at best across much of central North Carolina early this morning, leaving only intermittent sprinkles and lowering CIGs/VSBYs across the central terminals. Ceilings will rise quickly after sunrise, leaving primarily VFR conditions across central NC by 15z/11am. Can't rule out an isolated shower/storm Monday afternoon as a cold front slides west to east, but coverage remains too low to include in the TAF at this time. High pressure filters into the region by 00z/8pm monday, helping to retain predominant VFR parameters, even into the overnight hours Tuesday. Looking ahead: Expect VFR conditions to prevail through the remainder of the period as high pressure remains firmly in control. The one exception may be some lowering CIGs/VSBYs prior to dawn each morning late in the work week as boundary layer moisture increases ahead of a dry passing shortwave on Thursday. Only minor and short-lived impacts likely. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...JJM NEAR TERM...JJM SHORT TERM...JJM LONG TERM...CBL AVIATION...JJM
Hazardous Weather Outlook National Weather Service Raleigh NC 456 AM EDT Mon May 13 2019 NCZ007>011-021>028-038>043-073>078-083>086-088-089-140900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 456 AM EDT Mon May 13 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Raleigh NC
937 AM EDT MON MAY 13 2019
NCZ025-026-041-042-131430-
Johnston NC-Franklin NC-Durham NC-Wake NC-
937 AM EDT MON MAY 13 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAKE...NORTH CENTRAL
JOHNSTON...SOUTHEASTERN DURHAM AND SOUTHWESTERN FRANKLIN COUNTIES
UNTIL 1030 AM EDT...
At 936 AM EDT, Doppler radar was tracking a strong thunderstorm over
RDU International, or near Cary, moving east at 35 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Raleigh, Durham, Cary, Wake Forest, Zebulon, Bunn, Rdu International,
Morrisville, Knightdale and Wendell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
&&
LAT...LON 3582 7826 3579 7824 3577 7825 3575 7823
3575 7822 3573 7821 3571 7828 3571 7844
3576 7889 3594 7891 3600 7815
TIME...MOT...LOC 1336Z 264DEG 32KT 3586 7880
WSSThe national radar mosaic for the moment the first event began.
16 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported at Creedmoor Road and West Millbrook Road.
One tree was reported down on a power line near Moore Mountain Road.
The tornado initially touched down just west of Rolesville Road |near Tink's Place in eastern Wake County. The tornado initially |produced widespread EF-1 damage with sporadic EF-2 damage noted on |Weathers Road. Along the path to Weathers Road, numerous trees |were either uprooted or snapped and mangled together, consistent |with EF-1 damage. | |At Weathers Road, structural damage was noted as a single family |home had its exterior walls collapsed. Several metal farm |buildings were also completely destroyed and strewn about a field. |Sheet metal was wrapped around a nearby tree. An RV was flipped |over numerous times landing crushed in an open field. In |addition, another home had the windows blown out with roof damage. |It was in this area that EF-2 damage was determined. | |The tornado continued tracking east and crossed Edgemont Road just |north of HWY 264/64, then crossing HWY 264/64 where numerous trees |were downed and snapped. Generally EF-1 damage was noted here. | |The tornado then moved east into Zebulon along and near Highway |97 (West Gannon Avenue) where numerous trees snapped and uprooted. |It continued east of Zebulon, crossing HWY 264/64 again, and going |just north of the Five County Stadium. Generally EF-0 and EF-1 |damage was noted here.
The Tink's Place tornado continued into western Nash County and then crossed into Nash County, where damage was observed on Brantley Road. Most of the damage consisted of trees being snapped and uprooted, with structural damage to an open-air |farm outhouse. Just east on Massey Road, one newly constructed home suffered roof damage, with roof trusses severely damaged. Shingles had not been completed on the home yet, therefore this damage was considered EF-1 level. Also on Massey Road, a modular home suffered roof and wall damage, while two farm outhouses were severely damaged. The tornado then tracked east along Nade Road causing more uprooted and snapped trees. A home along Nade Road also lost its chimney with a cinderblock outhouse suffering complete roof failure. | |Finally, the tornado began to weaken as it crossed the woods east of Hoyt Road, and it eventually lifted just east of Winters Road.
One inch hail was reported at Piermont Drive.
Two inch diameter hail damaged cars, shingles and broke windows a couple miles southeast of Williams Crossroads.
A supercell thunderstorm tracked across portions of southern Wake County into central Johnston County. The thunderstorm produced hail ranging from golf ball size to baseball size hail. The hail caused extensive damage to homes, cars, buildings and businesses in its path. Several car dealerships has substantial damage done to cars on their lots and many homeowners had broken winds and significant roof and siding damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2019Every state in 2019This day in weather historyThe tornado archive for North Carolina, 2019Warnings in North Carolina, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826495, 826496, 826498, 826538, 826535, 826499, 826537, 826500, 826501, 826502, 826503, 826504, 826505, 826507, 826508, 826521, 826522, 826523, 826524.